A class of medications used to treat dementia has been found to cause harmful weight loss in older patients, according to a new study.
This is very important information for me because my grandmother is 83 years old and had to start Living with dementia. She used to take medication for temporary dementia and she lost a lot of weight so this was a great concern to me. Luckily she is no longer on medication for memory loss but she is still losing weight because she has not been having an appetite. The fact that drugs for dementia may lead to dangerous fat loss should be a major concern for any older adult.
In the study, researchers reviewed Veterans Administration data from 2007 to 2010 on about 3,500 patients diagnosed with dementia. About 30 percent of patients who were prescribed cholinesterase inhibitors lost weight within one year compared to 22 percent who were on other medications.
“Our study provides evidence in a large, real-world population that cholinesterase inhibitors may contribute to clinically significant weight loss in a substantial proportion of older adults with dementia,” study lead author Dr. Meera Sheffrin, a geriatrics fellow in the School of Medicine, at the University of California, San Francisco, said in a university news release.
For those of you who do not know, cholinesterase inhibitors include Razadyne (galantamine), Exelon (rivastigmine), and Aricept (donepezil). All medications come with side effects such as loss of appetite so it has been a struggle helping my grandmother with weight management.
“Weight loss is a concern, not only for patients but also for their overwhelmed caregivers, who keep struggling with multiple challenges, including providing their loved ones with appropriate foods to maintain weight, and deliver quality of care,” said Dr. Giselle Wolf-Klein, director of geriatric education at North Shore-LIJ Health System in New Hyde Park, N.Y.
I believe that doctors need to take a closer look when prescribing these drugs to older patients and weigh out the risks. If there are patients already on cholinesterase inhibitors and are experiencing severe weight loss, then slowly discontinuing that medication may be helpful. Patients with Alzheimer’s disease who face harmful weight loss may consider slowly discontinuing these medications as well, since the drugs only slow the illness down and does not stop it. Of course you have to consult and discuss all factors with your doctor before you make any major change. If you or anyone you know are experiencing unhealthy weight loss and are on cholinesterase inhibitors, please consult your doctor immediately. Be safe and God bless!.
This study was published in the Journal of the American Geriatrics Society.
Bachelor’s in Criminal Justice
Real Estate Investor & Internet Marketer
Source: Sheffrin MD et al. “Weight Loss Associated with Cholinesterase Inhibitors in Individuals with Dementia in a National Healthcare System” Journal of the American Geriatrics Society 3 Aug 2015